Illinois, 2025

Cold in Illinois, February 15, 2025

February 15, 2025 · NWS PAH · 1 event in 1 county or zone

As temperatures dropped to around 29 degrees Fahrenheit in the pre-dawn hours of the 15th, a man lost his life due to hypothermia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

As temperatures dropped to around 29 degrees Fahrenheit in the pre-dawn hours of the 15th, a man lost his life due to hypothermia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 5:06 PM CST, 6 hours 54 minutes earlier. Its key messages:

  • Dangerous and significant flash flood threat for Saturday. A PDS flash flood watch is in effect for parts of the area for significant and widespread flash flooding.
  • Severe storms can't be ruled out near the KY/TN border Saturday afternoon and evening, with both a wind and tornado threat possible.
  • Arctic air will invade the region Sunday and continue through the majority of next week. Dangerously cold wind chills in the single digits are expected and possibly even colder. A long duration of sub-freezing temperatures are forecast.
  • The signal remains for accumulating snow across the region Tuesday into early Wednesday.
Area forecast discussion, Feb 14, 5:06 PM CST, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
506 PM CST Fri Feb 14 2025

.KEY MESSAGES...

- Dangerous and significant flash flood threat for Saturday. A
  PDS flash flood watch is in effect for parts of the area for
  significant and widespread flash flooding.

- Severe storms can't be ruled out near the KY/TN border
  Saturday afternoon and evening, with both a wind and tornado
  threat possible.

- Arctic air will invade the region Sunday and continue through
  the majority of next week. Dangerously cold wind chills in the
  single digits are expected and possibly even colder. A long
  duration of sub-freezing temperatures are forecast.

- The signal remains for accumulating snow across the region
  Tuesday into early Wednesday.

&&

.UPDATE...
Issued at 502 PM CST Fri Feb 14 2025

Updated Aviation discussion for 00Z TAF Issuance.

&&

.DISCUSSION...
Issued at 132 PM CST Fri Feb 14 2025

Little change in thinking on the flood front. Strong warm-air
advection gets going by 6 to 9 am with broad jet-level ascent
from and approaching upper trough and right rear quadrant of a
broad leading jet maxima. Showers and areas of rain generate
amid strong isentropic lift and destabilizing parcels in the
morning. By midday there is strong consensus for about 400-800
J/kg of MUCAPE, strong warm-advection and sufficient jet-level
lift and numerous thunderstorms are shown training over a
surface-850mb front that spreads from southwest to northeast
across western Kentucky. This net synoptic scale lift and
resulting insablity looks to peak by late afternoon and evening
over the current flash flood watch area.

Guidance is remarkably consistent with widespread 3-4 inch
forecasts from the global models, and convection allowing models
squeezing out 5 to 7 inches. The normally quite reliable HREF
probability matched mean product has a large swath of 5 to 7
inches along the Interstate 69 to Western Kentucky Parkway
corridor. Wherever the thunderstorms and the associated front
sets up, and its fair to expect that axis to shift a little
still, is going to have significant flash flood impacts. Given
the antecedent conditions this would be well more than double
current amounts needed to produce flash flooding. This would
result in things like highways flooding, businesses and homes
that are vulnerable but normally do not flood, widespread
street/road closure type activity and travel may become very
difficult/dangerous across the region tomorrow evening. WPC
upgraded much of the flood watch area to a High Risk for
flooding. WPC only issues about 12 to 18 of these nationally
each year, and the last one our area was included in was
September 2018.

Some surface based instability is modeled in the late afternoon
across the southern Pennyrile region of Kentucky. Shear
parameters are quite favorable and there will be a risk of an
isolated tornado or two if things get destabilized. The general
feeling is that given the tremendous amount of convection/rain
that is forecast that surface-based instability may be a little
hard to come by.

There is some low level curvature in the flow behind the
powerful cold front that sweeps through. This produces
convergence that has the GFS/ECMWF producing a little bit of
QPF. Some light snow appears possible. Ground temperatures
should be fairly warm so we tend to think it will be too warm
for impacts, but the temperatures will be falling rapidly so
some deteriorating conditions on wet bridges and overpasses
would be possible.

We go into the icebox after the front with a polar airmass
setting up shop once again with four straight days of below
freezing temperatures. A large trough moving in from the Plains
will spin up a storm system focused to our south. However
guidance has been consistent in enough QPF squeezing out to give
us accumulating snow. Given the cold air snow ratios would
probably be higher than 10:1 and after several days of freezing
conditions it would stick efficiently. Most of the area probably
has about a 60-80% chance of advisory level snow (2 inches) the
current forecast produces warning level snow (around 4 inches or
more) across parts of SEMO and southern IL. It is still a very
long ways out in terms of specific snow amount forecasting but
"enough to be disruptive to travel" seems like a good bet to
take at this point. We then remain very cold through the
remainder of the forecast period with highs not reaching above
freezing until possibly Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 502 PM CST Fri Feb 14 2025

Flight conditions will deteriorate rapidly overnight as our next
weather system pushes into the FA. Restricted CIGS become
commonplace before daybreak as VSBY-restricting rains develop.
Further deterioration into the day tmrw is anticipated as widespread
Marginal restrictions become Instrument restrictions by/during
the daylight morning hours. At this writing, we kept thunder out
of the terminals, as the main chance resides just south of the
airport forecast radius.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from midnight CST tonight through late Saturday
     night for ILZ082-083-085>094.
MO...Flood Watch from midnight CST tonight through late Saturday
     night for MOZ108>112-114.
IN...Flood Watch from midnight CST /1 AM EST/ tonight through late
     Saturday night for INZ081-082-085>088.
KY...Flood Watch from midnight CST tonight through late Saturday
     night for KYZ001>022.

&&
Hazardous weather outlook, Feb 14, 5:15 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
515 PM CST Fri Feb 14 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
515 PM CST Fri Feb 14 2025 /615 PM EST Fri Feb 14 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Flood Watch is in effect for most of the area beginning at
midnight tonight, for a significant and widespread potential flood
event. Refer to the Watch for specific details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flood Watch remains in effect Saturday into Saturday night for
the potential of significant and widespread flash flooding.
Given the heavy rain forecast and already wet grounds, flooding
may occur in areas not normally subject to flood impacts. Travel
may become difficult or even impossible in areas subject to
flooding Saturday evening.

In addition, there is a marginal risk for severe thunderstorms
across parts of western Kentucky Saturday afternoon and evening.
Isolated tornadoes or damaging winds are the primary anticipated
hazards if severe storms develop.

As the system departs late Saturday night and colder air works in
on its backside, the rains may briefly mix or change over to light
snow before ending. The combination of light snow during this time
of rapidly dropping temperatures may allow for slick spots to
develop on area roadways, but particularly on bridges and
overpasses.

Ongoing river flooding continues and will likely worsen along
portions of the Green and Ohio Rivers this weekend into next week,
as the weekend's rains ultimately drain into the rivers with
time.

Bitterly cold air is forecast for the majority of next week with
wind chills dropping into the single digits or teens beginning
Sunday, and possibly dropping below zero for some areas next
week.

Last but not least, there remains a potential for accumulating
snow sufficient to cause travel impacts Tuesday into Wednesday
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters should prepare for operations Saturday and Saturday
evening in the flood watch and marginal risk areas. Any reports
will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Franklin

When
February 15, 12:00 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

A man lost his life when he was stuck outside with temperatures as low as 29 degrees Fahrenheit. The fatality occurred in a field along Cyril James Road northeast of Benton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Franklin2025-02-1555MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239420.